Ohio, 2008

Damaging Winds in Ohio, June 28, 2008

June 28, 2008 · NWS RLX · 6 events in 4 counties and zones

Several clusters or short lines of thunderstorms formed during the afternoon, ahead of a cold front. Winds aloft were stronger than normal, blowing at about 40 mph around 8,000 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Several clusters or short lines of thunderstorms formed during the afternoon, ahead of a cold front. Winds aloft were stronger than normal, blowing at about 40 mph around 8,000 feet. The severe aspect of the storms was mainly strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 28, 12:59 PM EST, 51 minutes earlier.

Area forecast discussion, Jun 28, 12:59 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
159 PM EDT SAT JUN 28 2008

.SYNOPSIS...
A COLD FRONT MOVES THROUGH SATURDAY NIGHT. AN UPPER AIR SYSTEM WILL
KEEP MENTION OF AFTERNOON SHOWERS AND THUNDERSTORMS GOING FOR SUNDAY
AND MONDAY.  HIGH PRESSURE MOVES ACROSS DURING MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COMPLICATED MORNING WX PATTERN...AS MOST FEATURES THAT CAN BE
DISCERNED ARE BEING DRIVEN BY CONVECTIVE ELEMENTS. MODELS FEATURE
A VARIETY OF INITIALIZATIONS AS WELL. DYING COMPLEX IN SRN WV WILL
CONTINUE ITS EASTWARD TREK...FIRING A FEW ISOLD THUNDERSTORMS
THROUGH ABOUT NOON. ANOTHER WAVE WAS FORMING UP SHOWERS OVER
CENTRAL OH...AND SHOULD CLIP PERRY COUNTY SHORTLY. RADAR MOSIACS
SHOW THAT COLD FRONT OVER INDIANA BEGINING TO BECOME MORE ACTIVE
AS WELL. THIS FEATURE STILL ON TRACK TO CROSS DURING THE EVENING
HOURS.

FOR SRN WV...MID LEVEL CLOUD DECK WILL HOLD OFF INFLUENCES OF
DAYTIME HEATING FOR A FEW HOURS...WHILE REMAINING PORTIONS OF CWA
WILL BEGIN TO SEE ACTIVITY WITH THE SAME DIURNAL TRENDS WE HAVE
BEEN SEEING OVER THE PAST FEW DAYS. HAVE ISSUED UPDATE TO REFLECT
ONGOING SHORT TERM TREND...OTHERWISE PREVIOUS FCST PACKAGE REMAINS
INTACT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
FRONT TAKES THUNDERSTORMS ON OUT THE E SIDE OF THE AREA SUN
MORNING.  THIS LEAVES OPPORTUNITY FOR ANOTHER ROUND OF STORMS TO
FIRE IN THE W IN THE AFTERNOON HEAT UNDER SUPPORT OF APPROACHING
UPPER LEVEL SHORT WAVE TROUGH...ALTHOUGH ALL BUT LOW LEVEL MOISTURE
STEADILY DECREASES THROUGHOUT THE COURSE OF THE DAY.  THE STORMS
SHOULD THEN MOVE E ACROSS AREA SUN EVENING.  STRONG FLOW AND
WEAKENING INSTABILITY SHOULD BE ADEQUATE FOR GUSTY WINDS AND SMALL
HAIL AS THE ATMOSPHERE COOLS ALOFT...BUT SEVERE POTENTIAL IS
MARGINAL AT BEST...MAYBE A STORM OR TWO.

YET ANOTHER SHORT WAVE TROUGH ROTATING THROUGH THE LARGE LONG WAVE
TROUGH PASSES OVERHEAD LATE MON WARRANTING LATE DAY POPS AS AIR
CONTINUES TO COOL ALOFT.  YET ANOTHER SHORT ARRIVES TUE MORNING SO
MAINTAINED OR INCREASED SLIGHTLY LOW CHANCE POPS THEN.  ATMOSPHERE
CONTINUES TO COOL AND DRY EARLY NEXT WEEK...SO A PERIOD OF DRY
WEATHER SHOULD BEGIN TUE NT AS SURFACE HIGH PRESSURE SCOOTS THROUGH.

LEFT ONGOING HIGHS FOR SUN AS IS...A BLEND OF THE NUMBERS...AS H85
TEMPERATURES AND GOOD MIXING ACTUALLY SUPPORT THE HIGH FWC.  KEPT
LOWS SUN NT THOUGH THEY MAY BE A TAD AS THEY ARE ON LOW SIDE OF WELL
CONVERGED NUMBERS.  LOWERED HIGHS MON JUST A BIT BUT KEPT ABOVE
NUMBERS WHICH LOOK A LITTLE LOW FOR H85 TEMPERATURES AND GOOD
MIXING.  ADJUSTED LOWS MON NT DOWN TOWARD NEW MEX WITH COOL AIR
ENTRENCHED AND MORE FAVORABLE CONDITIONS FOR RADIATIVE COOLING.
MINOR EDITS ONLY ON HIGHS TUE AND LOWS TUE NT.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
SHARP H5 TROUGH WILL LIFT OUT BY WEDNESDAY...REPLACED BY MORE OF A
ZONAL FLOW...WITH SOME RIDGING OVER THE WESTERN CONUS. BY FRIDAY
ECMWF...AND TO A LESSER EXTENT GFS...ARE TRYING TO DIG ANOTHER
TROUGH OVER GREAT LAKES...AS RIDGE OVER SE BEGINS TO BUILD. THIS
WOULD ESSENTIALLY KEEP SYSTEMS JUST TO OUR NORTH...WITH AREA ON
NORTHERN FRINGE OF SE RIDGE FOR DAYS 6-7. HOWEVER ONE SYSTEM LOOKS
TO GET CLOSE ENOUGH ON DAY 7 TO INCLUDE LOW CHC POPS FOR THE ENTIRE
AREA.

GENERALLY FOLLOWED HPC GUIDANCE FOR TEMPS...WITH A NUDGE UP A TICK
DAY 7. DID TWEAK DEWPOINTS THROUGHOUT NEAR TRISTATE AREA...AS VALUES
SEEMED A FEW DEGREES TOO LOW.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
UPGRADED THUNDERSTORM POTENTIAL FOR ALL SITES FOR THIS AFTERNOON.
MAIN AVN HAZARD WILL BE DUE TO THUNDERSTORM WINDS AS MID LEVEL JET
MAXIMA NOSES INTO OH VALLEY AND WV. COLD FRONT WILL MAKE PASSAGE
DURING THE EARLY EVENING HOURS. COMBINATION OF MORE STABLE AIR AND
LOSS OF DAYTIME HEATING WILL LESSEN THUNDERSTORM THREAT DURING THE
OVERNIGHT HOURS. OTHERWISE...MORNING FOG WAS FIGURED FOR MTN SITES WITH
RESIDUAL MOISTURE IN PLACE.

.AVIATION OUTLOOK /AFTER 18Z SUN/...BRIEF IFR WX SUN MRNG IN
STORMS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/29
NEAR TERM...KMC
SHORT TERM...TRM
LONG TERM...30
AVIATION...KMC
Hazardous weather outlook, Jun 28, 12:55 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT SAT JUN 28 2008

OHZ066-067-075-076-083>086-WVZ009>011-291800-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-
PLEASANTS-TYLER-
155 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

BRIEF STRONG AND GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREATS
WITH THESE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>020-024>040-046-047-
291800-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
155 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

BRIEF STRONG GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREAT FOR THIS
AFTEERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 28, 10:05 AM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1105 AM EDT SAT JUN 28 2008

OHZ066-067-281530-
MORGAN-PERRY-
1105 AM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MORGAN AND PERRY
COUNTIES...

AT 1058 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED OVER LANCASTER...MOVING EAST
AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SOMERSET AROUND 1115 AM AND PERRY STATE
FOREST AROUND 1130 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jun 28, 12:45 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
145 PM EDT SAT JUN 28 2008

WVZ013>015-026-281830-
BOONE-KANAWHA-LINCOLN-PUTNAM-
145 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT LINCOLN...NORTHWESTERN BOONE...
SOUTHERN PUTNAM AND WESTERN KANAWHA COUNTIES...

AT 140 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS LOCATED 5 MILES SOUTH OF
HAMLIN...MOVING EAST AT 32 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR SWEETLAND...AND SPURLOCKVILLE AROUND 150
PM...GRIFFITHSVILLE...YAWKEY...AND ALKOL AROUND 155 PM...WOODVILLE
AROUND 200 PM...SOD...AND JULIAN AROUND 205 PM...TORNADO AROUND 210
PM AND ALUM CREEK AROUND 215 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Jun 28, 12:56 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
156 PM EDT SAT JUN 28 2008

OHZ083-086-087-281845-
GALLIA-JACKSON-LAWRENCE-
156 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT GALLIA...NORTHERN LAWRENCE AND
SOUTHERN JACKSON COUNTIES...

AT 153 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG CLUSTER OF THUNDERSTORMS LOCATED 7 MILES NORTH OF LAKE
VESUVIUS...MOVING EAST AT 31 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR WATERLOO AROUND 210 PM...CENTERPOINT AROUND
220 PM...GAGE AROUND 225 PM AND ADAMSVILLE AROUND 230 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Jun 28, 1:24 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
224 PM EDT SAT JUN 28 2008

WVZ015-016-026-027-281900-
BOONE-CLAY-KANAWHA-ROANE-
224 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT KANAWHA...NORTH CENTRAL BOONE...
SOUTH CENTRAL ROANE AND SOUTHWESTERN CLAY COUNTIES...

AT 220 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG CLUSTER OF THUNDERSTORMS LOCATED OVER CHARLESTON...MOVING
EAST AT 29 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR COAL FORK AROUND 230 PM...PINCH AROUND 240
PM...CLENDENIN AROUND 255 PM AND GLEN AROUND 300 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Jun 28, 1:31 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
231 PM EDT SAT JUN 28 2008

OHZ067-075-076-281915-
ATHENS-MORGAN-WASHINGTON-
231 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ATHENS...NORTHWESTERN
WASHINGTON AND SOUTHERN MORGAN COUNTIES...

AT 229 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 5 MILES SOUTHWEST OF CHESTERHILL...
MOVING EAST AT 31 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CHESTERHILL AROUND 240 PM...STOCKPORT AROUND
245 PM AND BEVERLY AROUND 300 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The radar

The Charleston,WV radar (KRLX), 62 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gallia

When
June 28, 1:50 PM EST
Where
Gallia County, Mercerville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.670, -82.270

Trees were blown down.

Thunderstorm Wind, Washington

When
June 28, 2:15 PM EST
Where
Washington County, 3 mi N of Fleming
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Unknown
Coordinates
39.423, -81.620

Trees fell onto power lines.

Thunderstorm Wind, Vinton

When
June 28, 5:40 PM EST
Where
Vinton County, 2 mi W of Wilkesville to 1.52 mi W of Wilkesville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.080, -82.367

Mutiple trees were blown down, including some 60 foot tall pines. Large tree branches were thrown across several properties.

Thunderstorm Wind, Meigs

When
June 28, 6:00 PM EST
Where
Meigs County, Chester
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.080, -81.920

Trees fell across roads.

Thunderstorm Wind, Washington

When
June 28, 6:20 PM EST
Where
Washington County, 1.03 mi W of Belpre
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.278, -81.589

Trees were blown down.

Thunderstorm Wind, Washington

When
June 28, 7:10 PM EST
Where
Washington County, Little Hocking
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.270, -81.700

Large tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110959, 110960, 110962, 110963, 110964, 110965.